Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 239, NWS Nashville, TN

December 28, 2016Cheatham County, Dickson County, Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 28, 2016, 4:39 PM CST for Cheatham County, Dickson County, Humphreys County, Tennessee. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2016, 4:39 PM CST (22:39 UTC)
Expired
Dec 28, 2016, 5:00 PM CST
In force
21 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheatham County, TN, Dickson County, TN, Humphreys County, TN

The radar

The Ft Campbell radar (KHPX), 62 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 5:00 PM CSTHAIL 0.886 Nw Dickson, TNCOCORAHS STATION DICKSON 5.8 NW REPORTED HAIL UP TO NICKEL SIZE FELL FOR 6 MINUTES AND COVERED THE GROUND
Dec 28, 5:00 PM CSTHAIL 0.88Charlotte, TNMADE A BUNCH OF COLD CALLS TO THE AREA AND FOUND A NICKEL HAIL REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS54 KOHX 282239
SVROHX
TNC021-043-085-282300-
/O.NEW.KOHX.SV.W.0239.161228T2239Z-161228T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
439 PM CST WED DEC 28 2016

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Dickson County in Middle Tennessee...
  Southwestern Cheatham County in Middle Tennessee...
  East central Humphreys County in Middle Tennessee...

* Until 500 PM CST

* At 438 PM CST, a severe thunderstorm was located near McEwen, or
  10 miles east of Waverly, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. This
           thunderstorm has had a history of producing large hail
           of between one to two inches.

* Locations impacted include...
  Dickson, White Bluff, McEwen, Burns, Charlotte and Vanleer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3632 8734 3632 8729 3634 8728 3613 8708
      3602 8744 3597 8765 3606 8773
TIME...MOT...LOC 2237Z 240DEG 49KT 3606 8761 

HAIL...<.75IN
WIND...60MPH
 
$$
31
1 follow-up statement
782 
WWUS54 KOHX 282246
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
446 PM CST WED DEC 28 2016

TNC021-085-282255-
/O.CAN.KOHX.SV.W.0239.000000T0000Z-161228T2300Z/
Cheatham TN-Humphreys TN-
446 PM CST WED DEC 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEATHAM AND EAST
CENTRAL HUMPHREYS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.

LAT...LON 3623 8717 3623 8718 3621 8719 3620 8717
      3619 8717 3619 8716 3618 8715 3600 8751
      3616 8756 3620 8752 3632 8734 3632 8731
      3631 8730 3632 8729 3632 8726
TIME...MOT...LOC 2245Z 230DEG 52KT 3612 8749 

$$

TNC043-282300-
/O.CON.KOHX.SV.W.0239.000000T0000Z-161228T2300Z/
Dickson TN-
446 PM CST WED DEC 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR CENTRAL DICKSON COUNTY...

At 446 PM CST, a severe thunderstorm was located 7 miles northwest
of Dickson, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to
         roofs, siding, and trees. This thunderstorm has had a
         history of producing large hail between one to two inches.

Locations impacted include...
Dickson, Charlotte and Vanleer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3623 8717 3623 8718 3621 8719 3620 8717
      3619 8717 3619 8716 3618 8715 3600 8751
      3616 8756 3620 8752 3632 8734 3632 8731
      3631 8730 3632 8729 3632 8726
TIME...MOT...LOC 2245Z 230DEG 52KT 3612 8749 

HAIL...1.00IN
WIND...60MPH
 
$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:37 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 28, 2:37 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
237 PM CST Wed Dec 28 2016

.DISCUSSION...

Sunny skies this morning are giving way to mostly cloudy skies as
cloud cover streams in from the approaching trough and cold front.
Convection is beginning to develop along the MS River Valley
currently, and will continue to spread east ahead of the cold
front this evening and overnight. Models have the showers and
thunderstorms becoming more widespread as the evening progresses
as well. In regards to strong to severe storm risks, some
instability does move in to the mid state this evening and during
the early overnight hours, however it is on the weak side attm.
There is still plenty of shear aloft, and even though convection
will be on the elevated side, some strong wind gusts and even some
small hail can not be ruled out. The best shot at stronger storms
should they develop looks to be around and south of I-40 and west
of I-24 this evening.

Showers and storms look to move through the area pretty fast
overnight, and models are quick to clear out the area after fropa
Thursday morning. 850mb winds will increase slightly after fropa
as well, and the surface pressure gradient will remain strong.
Northwest winds will be around 10 to 20 mph with gusts around 25
mph at times for some locations during Thursday morning,
especially higher elevations. Thursday afternoon looks to see the
strongest winds, where most areas are likely to see sustained
northwest winds around 15 to 25 mph, and gusts to around 30 mph.
Again, higher elevations may see winds slightly stronger per model
guidance. Winds should calm down a bit overnight into Friday
morning, but likely wont get below 10 mph until later on Friday.
Continued CAA behind the front will cool off temps aloft quite a
bit, and models are hinting at possible precip chances on the
backside of the trough very early Friday morning. Put in mention
of flurries for now along the northern Plateau as not all models
are on board just yet.

The next chance for precip will move in on Saturday ahead of
another Midwest trough and cold front. Timing is just slightly off
between models, however models agree that shortwave activity out
in the southern and central Plains will prevent any cold air from
moving over the mid state early in the week. Continued WAA will
warm up temps above seasonal normals Sunday through Tuesday, with
highs in the 60s on Monday. Unfortunately, the best shot at precip
looks to be Saturday evening during the holiday festivities for
the new year. Southwest flow aloft will continue into the mid part
of next week, and with models slightly off with shortwave timing,
chances for precip will continue through late Tuesday. Southwest
flow will eventually come to an end as the very large closed upper
low slides to the northeast along the US/CAN border. Models agree
on the cold air coming in, but disagree on precip, so for now left
out mention for the end of the long term next Wednesday. If precip
were to occur with the cold 850mb temps, snow would be the likely
precip type, so it appears our reign of above average temps will
come to an end by late next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions this afternoon will deteriorate to MVFR/IFR/LIFR
cigs/vis this evening as showers and a few thunderstorms spread
across airports along a quick moving cold front. Improvement back
to VFR/MVFR expected by late in the TAF period. Southeast winds
this morning will increase and become southerly this afternoon,
then westerly/northwesterly after fropa this evening/tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      39  49  31  45  33 /  80   0   0   0   0
Clarksville    36  47  30  44  33 /  70   0   0   0   0
Crossville     41  43  28  37  28 /  80  10  10   0   0
Columbia       41  49  30  45  32 /  80   0   0   0   0
Lawrenceburg   42  49  30  45  31 /  90   0   0   0   0
Waverly        37  47  30  44  34 /  70   0   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Shamburger
Hazardous weather outlook, Dec 28, 10:51 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 AM CST WED DEC 28 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-291700-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1051 AM CST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS (LEVEL 1 OUT OF
5) ACROSS FAR SOUTHWEST MIDDLE TENNESSEE THIS EVENING INTO
TONIGHT...GENERALLY SOUTH OF A LINE FROM LINDEN TO PULASKI. A FEW
STORMS WITH GUSTY WINDS OR HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 4:09 PM CSTSevere Thunderstorm WarningOHXHumphreys36 min
Dec 28, 4:54 PM CSTSpecial Weather StatementOHXWayne36 min
Dec 28, 5:00 PM CSTSpecial Weather StatementOHXHumphreys30 min
Dec 28, 5:02 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson28 min
Dec 28, 5:04 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne26 min
Dec 28, 5:08 PM CSTSpecial Weather StatementOHXMontgomery, Robertson22 min
Dec 28, 5:14 PM CSTSpecial Weather StatementOHXDickson46 min
Dec 28, 5:28 PM CSTSpecial Weather StatementOHXSumner32 min
Dec 28, 5:30 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne30 min
Dec 28, 5:34 PM CSTSpecial Weather StatementOHXRobertson26 min
Dec 28, 5:46 PM CSTSpecial Weather StatementOHXSumner29 min
Dec 28, 5:56 PM CSTSpecial Weather StatementOHXGiles34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.